Thunderstorm Wind, Sussex
- When
- August 7, 1:03 PM EST
- Where
- Sussex County, 1.48 mi SSW of Dewey Beach
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 38.680, -75.080
Measured by a Weatherflow gauge.
A cold front along with a robust shortwave trough gradually approached the eastern mid-Atlantic on August 7. A pre-frontal surface trough was also in place.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PHI wrote it up.
A cold front along with a robust shortwave trough gradually approached the eastern mid-Atlantic on August 7. A pre-frontal surface trough was also in place. Ahead of the front, a warm and moist air mass built through the day. Strong instability developed, along with moderate wind shear. Convection initially developed along the pre-frontal trough. Later, a squall line associated with the front and trough combination moved through the region. Given the strong instability and adequate shear, numerous storms became severe, primarily producing damaging winds. In addition, low level shear was sufficient to help spawn a couple of brief tornadoes in New Jersey.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Aug 7, 9:39 AM EST, 3 hours 24 minutes earlier.
Area Forecast Discussion
National Weather Service Mount Holly NJ
1039 AM EDT Wed Aug 7 2019
.SYNOPSIS...
A cold front will move through the region tonight into early
Thursday before stalling nearby through the end of the week. High
pressure will build in from the west on Friday and persist through
the weekend. Another cold front will cross the region early next
week.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
The main update this morning was to issue a Flash Flood Watch
for the I-95 corridor and portions of eastern and northern New
Jersey for this afternoon and this evening. Hi-resolution
guidance, especially the HRRR, has been consistently indicating
showers and thunderstorms developing within the watch area early
this afternoon. The problem with these storms is they would
likely be slow moving initially, before the main squall line
moves in later in the afternoon and evening. With the slow
movement, and/or training of storms, heavy rain in a short
amount of time could lead to flash flooding. Plus this will be a
primer for the squall line moving in later in the day. The
remainder of the area will also see heavy rainfall with the
squall line, but it should be progressive enough to preclude the
rest of the area from the watch.
The overall forecast set up has not changed. A pseudo-warm front
will continue lifting north of the area today, with a pre-
frontal surface trough in place. Meanwhile, a cold front will
approach the area later this afternoon into this evening.
Showers and thunderstorms will initially develop along the
surface trough, before the squall line associated with the cold
front moves in later this afternoon and evening. Multiple
hazards can be expected through today, with damaging winds and
flash flooding possible. CAPE values likely reach 2,000-3,000
J/kg this afternoon, while bulk shear increases to 20-30 knots
underneath 30-40 knot mid-level flow. While this is not overly
strong, it should be sufficient enough for severe development.
Damaging winds would be the main threat, although there is some
slight veering with winds in the low levels, so there is a small
chance of rotating storms, especially across northern New Jersey
and northeastern Pennsylvania. Freezing levels are fairly high,
so large hail is not a big threat, but if storm updrafts become
strong enough, there could be a couple of storms with hail
possible.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH 6 AM THURSDAY/...
As best forcing with shortwave moves through storms look to be quite
widespread across the area by the early evening and should tend to
congeal into a line or cluster as cold pools become better developed
and tend to merge. Severe weather threat will be ongoing with the
biggest threat looking to be damaging winds. Worth noting though,
there will be some turning of the low level winds across the north
and the SPC clips parts of the southern Poconos and NW NJ with a 2
percent tornado threat. Storms move east through the mid to late
evening with the main area of strong/severe storms likely off the
coast by roughly 3z or so. This will occur as shortwave passes off to
the east with associated weak surface low and cold front pushing off
the coast as well overnight. Still can't rule out a few spotty
showers overnight but otherwise things will be quieting down. Lows
by Thursday morning will be mostly in the 60s to low 70s.
&&
.LONG TERM /THURSDAY THROUGH TUESDAY/...
Thursday and Friday...The cold front drops through the region and
should be offshore by early Thursday but stalls near or just to the
south of the region. Showers and thunderstorms will exit the region
as the front pushes to the south. However, the air behind the front
is not particularly dry or cool and we will remain warm and humid
through Thursday.
A second cold front will cross the region Thursday night. Some
showers and thunderstorms may accompany the frontal passage but
might be more scattered than organized across the area. This front
will have more dry and cooler air behind it than the previous front
and we should see humidity start to drop across the region as the
northwest flow becomes prominent. The only hiccup to Friday being a
great day across the entire region is that the front may not drop
south of the area quickly and that will leave the chance for some
showers and thunderstorms across our southern areas, where they will
remain in closer proximity to the boundary.
Saturday and Sunday...Things clear out over the weekend as high
pressure builds across the eastern US which will allow us to
continue to dry out. With 850mb temps closer to 10-12C on Saturday,
expect high temperatures to be cooler than those of late with highs
in the upper 70s to mid 80s. The air mass will start to modify as we
continue into Sunday and 850mb temps start to edge upward but expect
temperatures, and more importantly the dew points, will remain quite
comfortable and only marginally warmer than Saturday.
Monday and Tuesday...Another period of unsettled weather looks
possible as the high shifts offshore by Monday. Low pressure well to
our north over Canada will drop a cold front into the Mid-Atlantic
sometime late Monday night or Tuesday. The models differ with timing
of the front but it looks likely we will see some showers and
thunderstorms through this time frame.
&&
.AVIATION /14Z WEDNESDAY THROUGH SUNDAY/...
The following discussion is for KPHL, KPNE, KTTN, KABE, KRDG, KILG,
KMIV, KACY and surrounding areas.
Today...The IFR conditions have scoured out and replace by MVFR
conditions. These lower clouds will continue to lift through the
remainder of the morning, and VFR conditions will return for the
afternoon. However, showers and thunderstorms will develop and
spread across the area through the afternoon and into the
evening hours. These thunderstorms will temporarily lead to
lower conditions. Winds will become south to southwest 5 to 10
knots everywhere if they aren't there already by this afternoon.
Gusts 15 to 20 knots will also be possible.
Tonight...Showers/storms will move off to the east by the mid to
late evening hours however further restrictions will be possible
after this time and continuing into the overnight due to areas of
mist/fog and low stratus.
Outlook...
Thursday...Mainly VFR conditions expected. MVFR or lower possible in
scattered showers and thunderstorms. West to southwest winds around
5 to 10 knots.
Friday...Mainly VFR conditions expected. MVFR or lower possible in
showers and thunderstorms, mainly south of KPHL. West to northwest
winds around 5 to 10 knots.
Saturday...VFR conditions expected. Northwest winds around 5 to 10
knots.
&&
.MARINE...
Winds are forecast to increase through the day with gusts reaching
25 knots by later this afternoon into this evening. Seas may also
build close to 5 feet as well. Also, showers and storms will affect
the waters late this afternoon into this evening and these could
bring locally higher wind gusts of 35-40+ knots along with higher
seas and reduced visibilities in heavy rain.
Outlook...
Thursday through Saturday...Sub-SCA conditions expected.
Southwest winds around 10 to 15 knots on Thursday becoming west
to northwest around 5 to 10 knots Friday and Saturday. Seas
around 2 to 4 feet on Thursday and Friday dropping to around 1
to 3 feet Saturday.
Rip Currents...
A long period (15 to 17 second) southeasterly swell is expected
to continue along the coasts of Delaware and New Jersey today.
As a result, we will keep the moderate risk for the development
of dangerous rip currents.
It appears as though the underlying long period swell may
persist through the balance of the work week.
&&
.PHI WATCHES/WARNINGS/ADVISORIES...
PA...Flash Flood Watch from 2 PM this afternoon to 10 PM EDT this
evening for PAZ070-071-104-106.
NJ...Flash Flood Watch from 2 PM this afternoon to 10 PM EDT this
evening for NJZ008>010-012>020-026-027.
DE...Flash Flood Watch from 2 PM this afternoon to 10 PM EDT this
evening for DEZ001.
MD...None.
MARINE...Small Craft Advisory from 2 PM this afternoon to midnight EDT
tonight for ANZ450>455.
Small Craft Advisory from 2 PM this afternoon to 8 PM EDT this
evening for ANZ431.
&&
Synopsis...Meola
Near Term...Fitzsimmons/Robertson
Short Term...Fitzsimmons
Long Term...Meola
Aviation...Fitzsimmons/Robertson/Meola
Marine...Fitzsimmons/MeolaHazardous Weather Outlook National Weather Service Mount Holly NJ 1011 AM EDT Wed Aug 7 2019 DEZ002-003-MDZ008-012-015-019-020-NJZ001-007-021>023-PAZ054-055- 060>062-101>103-105-081415- Kent-Inland Sussex-Cecil-Kent MD-Queen Annes-Talbot-Caroline-Sussex- Warren-Cumberland-Atlantic-Cape May-Carbon-Monroe-Berks-Lehigh- Northampton-Western Chester-Eastern Chester-Western Montgomery- Upper Bucks- 1011 AM EDT Wed Aug 7 2019 This Hazardous Weather Outlook is for central Delaware, southern Delaware, northeast Maryland, northern New Jersey, southern New Jersey, east central Pennsylvania, northeast Pennsylvania and southeast Pennsylvania. .DAY ONE...Today and tonight. Widespread showers and thunderstorms are expected to develop this afternoon and evening. Some storms will produce damaging wind gusts and localized flash flooding. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. There is a low probability for widespread hazardous weather. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to standard operating procedures. DEZ001-NJZ008>010-012-013-015>020-027-PAZ070-071-104-106-081415- New Castle-Morris-Hunterdon-Somerset-Middlesex-Western Monmouth- Mercer-Salem-Gloucester-Camden-Northwestern Burlington-Ocean- Southeastern Burlington-Delaware-Philadelphia-Eastern Montgomery- Lower Bucks- 1011 AM EDT Wed Aug 7 2019 ...FLASH FLOOD WATCH IN EFFECT FROM 2 PM THIS AFTERNOON TO 10 PM EDT THIS EVENING... This Hazardous Weather Outlook is for northern Delaware, central New Jersey, northern New Jersey, northwest New Jersey, southern New Jersey and southeast Pennsylvania. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flash Flood Watch. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. There is a low probability for widespread hazardous weather. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to standard operating procedures. NJZ014-026-081415- Eastern Monmouth-Coastal Ocean- 1011 AM EDT Wed Aug 7 2019 ...FLASH FLOOD WATCH IN EFFECT FROM 2 PM THIS AFTERNOON TO 10 PM EDT THIS EVENING... This Hazardous Weather Outlook is for central New Jersey and southern New Jersey. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flash Flood Watch. There is a moderate risk for the development of dangerous rip currents. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. There is a low probability for widespread hazardous weather. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to standard operating procedures. DEZ004-NJZ024-025-081415- Delaware Beaches-Atlantic Coastal Cape May-Coastal Atlantic- 1011 AM EDT Wed Aug 7 2019 This Hazardous Weather Outlook is for southern Delaware and southern New Jersey. .DAY ONE...Today and tonight. There is a moderate risk for the development of dangerous rip currents. Widespread showers and thunderstorms are expected to develop this afternoon and evening. Some storms will produce damaging wind gusts and localized flash flooding. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. There is a low probability for widespread hazardous weather. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to standard operating procedures. ANZ430-431-450>455-081415- Delaware Bay waters north of East Point NJ to Slaughter Beach DE- Delaware Bay waters south of East Point NJ to Slaughter Beach DE- Coastal waters from Sandy Hook to Manasquan Inlet NJ out 20 nm- Coastal waters from Manasquan Inlet to Little Egg Inlet NJ out 20 nm- Coastal waters from Little Egg Inlet to Great Egg Inlet NJ out 20 nm- Coastal waters from Great Egg Inlet to Cape May NJ out 20 nm- Coastal waters from Cape May NJ to Cape Henlopen DE out 20 nm- Coastal waters from Cape Henlopen to Fenwick Island DE out 20 nm- 1011 AM EDT Wed Aug 7 2019 This Hazardous Weather Outlook is for Atlantic coastal waters and Delaware Bay Waters. .DAY ONE...Today and tonight. Widespread showers and thunderstorms are expected to develop this afternoon and evening. Some storms will produce strong gusty winds, heavy rain, and suddenly higher seas. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. There is a low probability for widespread hazardous weather. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to standard operating procedures.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
842 AM EDT WED AUG 7 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1236 PM TSTM WND DMG 1 SSW FLOURTOWN 40.09N 75.21W
08/06/2019 MONTGOMERY PA COUNTY OFFICIAL
DOWNED WIRES NEAR MONTGOMERY AVENUE AND
BETHLEHEM PIKE. TIME ESTIMATED FROM RADAR.
&&
CMSPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
850 AM EDT WED AUG 7 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0738 PM TSTM WND DMG 4 E WASHINGTON TWP 40.83N 75.15W
08/06/2019 NORTHAMPTON PA FIRE DEPT/RESCUE
DOWNED TREE ON STATE HIGHWAY 611. TIME
ESTIMATED FROM RADAR.
&&
CMSSpecial Weather Statement National Weather Service Mount Holly NJ 1255 PM EDT Wed Aug 7 2019 NJZ008>010-071730- Morris-Hunterdon-Somerset- 1255 PM EDT Wed Aug 7 2019 ...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN MORRIS... NORTHEASTERN HUNTERDON AND NORTHWESTERN SOMERSET COUNTIES... At 1255 PM EDT, a strong thunderstorm was located over Clinton, or 15 miles east of Easton, moving northeast at 10 mph. Wind gusts up to 40 mph and pea size hail are possible with this storm. Locations impacted include... High Bridge, Clinton, Glen Gardner, Hampton, Lebanon, Califon, Annandale and Long Valley. Torrential rainfall is also occurring with this storm, and may cause localized flooding. Do not drive your vehicle through flooded roadways. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. LAT...LON 4060 7495 4066 7501 4084 7480 4064 7467 TIME...MOT...LOC 1655Z 243DEG 10KT 4065 7493 SFJ
Special Weather Statement
National Weather Service Mount Holly NJ
112 PM EDT Wed Aug 7 2019
NJZ013-014-071745-
Eastern Monmouth-Western Monmouth-
112 PM EDT Wed Aug 7 2019
...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN MONMOUTH COUNTY...
At 111 PM EDT, a strong thunderstorm was located over East Freehold,
or 10 miles northwest of Asbury Park, moving northeast at 20 mph.
Wind gusts up to 40 mph and pea size hail are possible with this
storm.
Locations impacted include...
Long Branch, Sandy Hook, Middletown, Howell, Marlboro, Tinton Falls,
Holmdel, Red Bank, Keansburg, Highlands, Farmingdale, East Freehold,
Navesink, Collingwood Park, Lincroft, West Freehold, Eatontown,
Freehold, West Long Branch and Rumson.
This includes Garden State Parkway between mile markers 103 and 116.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 4028 7398 4018 7421 4025 7429 4045 7416
4045 7413 4041 7402 4044 7399 4046 7400
4044 7397 4042 7400 4042 7398 4039 7398
4039 7401 4037 7400 4038 7397
TIME...MOT...LOC 1711Z 225DEG 16KT 4028 7419
SFJSpecial Weather Statement
National Weather Service Mount Holly NJ
146 PM EDT Wed Aug 7 2019
DEZ003-004-071815-
Inland Sussex-Delaware Beaches-
146 PM EDT Wed Aug 7 2019
...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN SUSSEX COUNTY...
At 146 PM EDT, a strong thunderstorm was located over Millville, or
13 miles north of Ocean City, moving north at 30 mph.
Wind gusts up to 40 mph and penny size hail are possible with this
storm.
Locations impacted include...
Dagsboro, Millville, Henlopen Acres, Long Neck, Ocean View,
Frankford, South Bethany and Dewey Beach.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 3850 7528 3877 7521 3874 7508 3867 7507
3869 7508 3869 7514 3864 7513 3862 7508
3866 7507 3861 7506 3859 7521 3857 7518
3858 7507 3860 7509 3860 7506 3845 7505
TIME...MOT...LOC 1746Z 198DEG 26KT 3855 7514
MPSPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
202 PM EDT WED AUG 7 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0145 PM TSTM WND DMG LAKEWOOD TWP 40.09N 74.22W
08/07/2019 OCEAN NJ PUBLIC
SEVERAL REPORTS OF DOWNED TREES IN THE AREA.
TIME ESTIMATED FROM RADAR.
&&
CMSThe Dover AFB radar (KDOX), 35 km away, was scanning. The volume nearest the first event began at 18:05 UTC.
5 thunderstorm wind. Local standard time, as filed.
Measured by a Weatherflow gauge.
Trees and wires were blown down. Time estimated from radar.
Several trees were blown down in western Kent County resulting in power outages. Time estimated from radar.
Trees and wires were downed in Camden. Time estimated from radar.
Several trees were downed in western Sussex County, resulting in power outages. Time estimated from radar.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Delaware in 2019Every state in 2019This day in weather historyWarnings in Delaware, August 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 836120, 836116, 836117, 836118, 836119.